Hail, Hansford
- When
- May 23, 5:13 PM CST
- Where
- Hansford County, 5.61 mi E of Gruver
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.260, -101.300
Theta-e ridge axis coupled with a surface boundary leftover across the region helped to trigger thunderstorms across the region. 00Z RAOB data on the 24th showed an abundant of surface moisture with PWAT values over 1 inch and relatively weak surface and mid level flow.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Theta-e ridge axis coupled with a surface boundary leftover across the region helped to trigger thunderstorms across the region. 00Z RAOB data on the 24th showed an abundant of surface moisture with PWAT values over 1 inch and relatively weak surface and mid level flow. As a result, as diurnal convection developed, storms become multi-cell/linear and with them being slow moving in nature, flash flooding was a concern as well with several flooded roadways reported. Within the stronger storms, hail up to quarters were also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 23, 4:58 PM CST, 15 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 558 PM CDT Wed May 23 2018 .AVIATION... 00Z TAF Cycle VFR conditions will prevail at all three TAF sites through 00Z Friday. Showers and thunderstorms are expected to impact all three TAF sites until around 04Z to 06Z Thursday with MVFR to IFR conditions in and near the stronger storms. Southeast to south winds 10 to 20 knots will prevail at all three TAF sites, however winds will be stronger and erratic in and near any thunderstorms. Schneider && .PREV DISCUSSION... /Issued 423 PM CDT Wed May 23 2018/ DISCUSSION... Noteworthy items continue to include the strong to marginally severe thunderstorm chances today through tomorrow night. Then we head into a hot Memorial Day weekend with above normal high temperatures (10- 15+ above normal) approaching triple digits across the Panhandles...but perhaps closer to ~100-105 in the Canyon Sat and Sun. Our primary climate sites will be approaching record territory. See Climate section below for current forecast and records. Signs indicate rain chances now for Sun and Monday. This was hinted at 24 hours ago and seems now confidence is higher in this result as the previous indicated in the overnight forecast package. With any outdoor holiday weekend activities these thunderstorm chances should be monitored closely. Today is similar to yesterday in the sense we don't have strong forcing at the surface in association to any boundaries. Its all driven by a combination of convective temperatures along an axis of high theta-e, and a mesoscale convective vortex (MCV) from overnight convection. The MCV could be seen on visible satellite earlier this morning. Dewpoints are well into the 50s and lower 60s across the Panhandles. Forecast sounds depict a moist atmosphere with skinny cape (especially western Panhandles) and a weak wind field through the column. Widespread severe weather seems less likely, but surely a strong to marginally severe storm should develop with wind being the main threat. It doesn't appear the atmosphere will be capable of maintaining a strong updraft for any large hail to form but quarters (or slightly larger) are not out of the question. Forecast soundings and hodographs suggest storms should go multi-cellular and into linear segments if not a squall. There could be efficient rain producers as forecast soundings are indicating precipitable water values approaching values near to above daily maximum values based on sounding climatology from Amarillo. Most of the Panhandles could receive rainfall if the linear segment can maintain itself overnight. In the wake of the precipitation, we should have a lull tomorrow morning as the atmosphere will have been worked over. Should have enough destabilization occur tomorrow afternoon along another axis of high theta-e and convective temperatures. One difference with tomorrow is there is actually signs of a surface boundary as a dry line finally infiltrates far enough east over the forecast area with dewpoints in the 30s/40s across the west and 50s/60s to the east. The gradient wont develop until late afternoon/early evening, and by then the dryline will start to retreat west shortly thereafter. That being said, the timing of dryline interaction with peak heating and destabilization will be key for tomorrows severity on thunderstorms. Currently strong to marginally severe storms are certainly possible. By Friday, ridging begins to develop in the upper levels and should continue through at least Saturday. As an upper level low moves into the Great Basin area, the ridge will begin to break down Sunday, and we will have chances for thunderstorms Sunday and Monday.This will all depend on the transition of the upper level low into the Great Basin area and the break down of the ridge aloft. The other big story is the hot temperatures Saturday and Sunday as high pressure parks itself over the forecast area. Near record temperatures will be possible with most of the Panhandles will be near triple digits. Any people going to the Canyon for the holiday weekend should be prepared for temperatures around 100-105. Average temperatures for the end of May are around the lower 80s. See records below. Guerrero CLIMATE... Records and current forecast for Saturday and Sunday over Memorial Day weekend. May 26th: Amarillo.........100 set in 1953 (Current forecast - 98) Dalhart..........102 set in 2006 (Current forecast - 96) Borger...........101 set in 1953 (Current forecast - 100) May 27th: Amarillo.........99 set in 1945 (Current forecast - 95) Dalhart..........97 set in 2006 (Current forecast - 95) Borger...........100 set in 2013 (Current forecast - 98) Guerrero && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 11
Hazardous Weather Outlook National Weather Service Amarillo TX 412 PM CDT Wed May 23 2018 OKZ001>003-TXZ001>020-317-240915- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 412 PM CDT Wed May 23 2018 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible across parts of the Panhandles through tonight. An isolated strong to severe storm can't be ruled out this evening. Widespread severe weather is not expected. Some storms may produce moderate to heavy rainfall. Areas that received decent rainfall last night should be especially cautious for localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible across parts of the Panhandles Thursday and Thursday night, and then again Sunday through Monday. Some of the storms may become strong to marginally severe with strong winds and hail the main threats. During the holiday weekend, Saturday and Sunday will be well into the 90s with some areas at or approaching triple digits. Over the holiday weekend, we aware of lightning and heat related risks with outdoor activities. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Guerrero
Special Weather Statement
National Weather Service Amarillo TX
204 PM CDT WED MAY 23 2018
TXZ001-002-006-007-011-232000-
Hartley TX-Sherman TX-Dallam TX-Moore TX-Oldham TX-
204 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OLDHAM...WESTERN
SHERMAN...DALLAM...NORTHWESTERN MOORE AND HARTLEY COUNTIES UNTIL 300
PM CDT...
At 203 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Conlen to 3 miles east of
Romero. Movement was northeast at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Stratford, Hartley, Channing, Ware, Conlen and Romero.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 10304 3650 10202 3650 10192 3564 10216
3560 10304
TIME...MOT...LOC 1903Z 221DEG 31KT 3614 10236 3575 10287
JCSpecial Weather Statement
National Weather Service Amarillo TX
217 PM CDT WED MAY 23 2018
OKZ003-TXZ005-232015-
Beaver OK-Lipscomb TX-
217 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND NORTHERN
LIPSCOMB COUNTIES UNTIL 315 PM CDT...
At 217 PM CDT, Doppler radar was tracking a strong thunderstorm near
Booker, or 18 miles east of Perryton, moving northeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Booker, Follett and Darrouzett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3629 10035 3641 10055 3650 10055 3650 10060
3678 10040 3647 10000 3644 10000
TIME...MOT...LOC 1917Z 226DEG 14KT 3646 10048
JCSpecial Weather Statement
National Weather Service Amarillo TX
258 PM CDT WED MAY 23 2018
TXZ001-006-232100-
Hartley TX-Dallam TX-
258 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR DALLAM AND HARTLEY COUNTIES UNTIL
400 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Conlen to 9 miles west of
Hartley to 10 miles north of Romero. Movement was northeast at 25
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Dalhart, Hartley, Channing, Ware, Romero and Conlen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3634 10304 3639 10216 3586 10216 3563 10223
3562 10304
TIME...MOT...LOC 1958Z 232DEG 22KT 3614 10235 3588 10257 3588 10296
JCSpecial Weather Statement
National Weather Service Amarillo TX
304 PM CDT WED MAY 23 2018
OKZ003-TXZ005-232100-
Beaver OK-Lipscomb TX-
304 PM CDT WED MAY 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER AND
NORTHEASTERN LIPSCOMB COUNTIES UNTIL 400 PM CDT...
At 304 PM CDT, Doppler radar was tracking a strong thunderstorm near
Darrouzett, or 18 miles north of Lipscomb, moving northeast at 15
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Follett, Darrouzett and Slapout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3636 10030 3653 10048 3681 10027 3660 10000
3644 10000
TIME...MOT...LOC 2004Z 241DEG 14KT 3649 10032
JCSpecial Weather Statement National Weather Service Amarillo TX 350 PM CDT WED MAY 23 2018 TXZ002-007-232130- Sherman TX-Moore TX- 350 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND MOORE COUNTIES UNTIL 430 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles south of Stratford, moving northeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Stratford and Cactus. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3567 10216 3638 10216 3648 10164 3590 10163 TIME...MOT...LOC 2049Z 239DEG 27KT 3620 10207 MJG
Special Weather Statement National Weather Service Amarillo TX 416 PM CDT WED MAY 23 2018 TXZ001-006-232200- Hartley TX-Dallam TX- 416 PM CDT WED MAY 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR DALLAM AND HARTLEY COUNTIES UNTIL 500 PM CDT... At 413 PM CDT, Doppler radar was tracking strong thunderstorms across Hartley and Dallam Counties, moving northeast at 25 mph. Nickel size hail, wind gusts up to 50 mph, and minor flooding will be possible with these storms. Locations impacted include... Dalhart, Hartley, Ware, and Conlen. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3649 10304 3649 10218 3578 10217 3563 10304 TIME...MOT...LOC 2113Z 239DEG 27KT 3607 10301 MJG
The Amarillo radar (KAMA), 120 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
2 hail, 2 flood. Local standard time, as filed.
Spotter is at highway 15 and FM 2387 just west of Spearman.
Water standing over roadways and streets. Bar ditches overflowing. Intersections flooded with water 6 to 8 inches deep.
Water has filled the bar ditches and is flowing over the road about 1 to 2 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755828, 755829, 755826, 755827.